MAUDE Adverse Event Report: COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES

COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Model Number N/A
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Perforation (2001); Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 01/05/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
A turp (transurethral resection of prostate) procedure was being performed on the (b)(6) male patient.The physician claims that he never activated another manufacturer's cautery device (never stepped on the foot pedal) and he believes that the device automatically activated.The physician used a cystoscope to look.They removed the cystoscope and placed another manufacturer's scope inside the resectoscope.The physician was advancing everything down with the cutting loop inside the resectoscope when they noticed bubbles and that the scope had a bad picture.They used a different scope and cleaned up the bubbles and noticed a perforation in the bladder.The case became an open case and it was during this time the user also realized that the tip had come off the cutting loop.The tip was retrieved during the time the bladder was repaired.It is assumed that the cutting loop caused the bladder perforation.It was reported that the patient experienced a longer hospital stay due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation a review of the complaint history, device history record, instructions for use (ifu), specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as warning and precautions: do not bend or change the angle of the shape of the distal end.To do so may cause poor function, damage to the resect scope and injury to the physician and / or patient.Power settings vary greatly depending on the surgeon¿s preferences, technique, type of electrosurgical generator use and style tip.Maximum rated voltage for this device is 3000vp-p (ac).As a general guideline, the following power settings can be used.In the ¿cut ¿mode the power setting should be started low and increased gradually.Never exceed 200watts.In ¿coagulation¿ mode, the power setting should be started low and increased gradually.Never exceed 280watts.Caution must be taken to prevent arcing on high coagulation settings.Immediately discontinue use if breaks or fractures appear in the device.These conditions may allow undirected emission of electrical energy, rendering the device useless and potentially causing harm to surrounding tissues.Do not use if there are breaks, scratches, and cracks in the insulation on the electrode.Use of the electrode with damaged insulation may cause unintended electrosurgical burns.Care should be taken to avoid severe impacts, side stresses or bends at sharp angles.The visual inspection of the returned device reported that one piece of metal from unknown origin and material was returned.The object was round with a smaller round portion protruding from one side.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.The appropriate internal personnel have been notified.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
A turp (transurethral resection of prostate) procedure was being performed on the (b)(6) year old male patient.The physician claims that he never activated another manufacturer's cautery device (never stepped on the foot pedal) and he believes that the device automatically activated.The physician used a cystoscope to look.They removed the cystoscope and placed another manufacturer's scope inside the resectoscope.The physician was advancing everything down with the cutting loop inside the resectoscope when they noticed bubbles and that the scope had a bad picture.They used a different scope and cleaned up the bubbles and noticed a perforation in the bladder.The case became an open case and it was during this time the user also realized that the tip had come off the cutting loop.The tip was retrieved during the time the bladder was repaired.It is assumed that the cutting loop caused the bladder perforation.It was reported that the patient experienced a longer hospital stay due to this occurrence.

Brand Name
COOK CUTTING LOOP
Common Device Name
GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5567628
Report Number1820334-2016-00235
Device Sequence Number517014
Product Code GEI
UDI-Device Identifier00827002462199
UDI-Public(01)00827002462199(17)181106(10)6360725
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K935874
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCL-2414-KS1
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/05/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/11/2016
Supplement Report FDA Received Date01/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight79